Three U.S. clinical trials on the antimalarial drugs hydrochloroquine sulfate (Plaquenil, Sanofi-Aventis)and chloroquine phosphate (Arlen, Sanofi-Aventis) are underway, according to the U.S. National Library of Medicine’s clinicaltrials.gov: https://bit.ly/3bygNUCand https://bit.ly/2RW8Y2X, respectively. To understand more about these drugs and how they affect the eyes, we spoke with Sherrol A. Reynolds, O.D., F.A.A.O., a “Retinal” columnist for Optometric Managementand an associate professor at the Nova Southeastern University School of Optometry, to get some background on them.
OM: What conditions are chloroquine and hydroxychloroquine prescribed for?
SR: Hydroxychloroquine and chloroquine have been used extensively as antimalarial agents that have immunomodulatory effects, so they’ve also been prescribed for a number of rheumatological conditions, such as systemic lupus erythematosus and rheumatoid arthritis.
OM: Why has it been thought that these drugs may benefit COVID-19 patients?
SR: Both drugs are shown to prevent the growth of the virus that causes COVID-19 in the lab, according to the FDA. Additionally, there are studies, such as one done in France, that shows hydrochloroquine sulfate, for example, benefitted COVID-19 patients. Specifically, the study showed the drug to be significantly associated with viral load reduction/disappearance in COVID-19 patients, and its effect was reinforced by azithromycin. Asa result of such findings,the FDA approved these drugs for Emergency Use Authorization, which allows for the use of drugs not FDA approved or approved for another use to be used when their known and potential benefits for their intended use outweigh their known and potential risks during emergency situations.
OM: What are the concerns with the use of these drugs and COVID-19?
SR: According to the FDA, clinical trial data is needed to determine whether the drugs are indeed safe and effective against COVID-19. Additionally, serious heart rhythm problems; low blood sugar, especially among diabetic patients; and anemia, among other blood issues; have been seen with hydroxychloroquine, reports the FDA. Other findings with this drug: deteriorating seizures, among other neurological issues. Further, both drugs can negatively interact with vitamins and herbal products. Also, it’s worth noting that a recent Brazil study (https://bit.ly/2zsogX2) was cut short due to heart risk, and arecent study of hundreds of patients at U.S. Veterans Health Administration medical centers (https://bit.ly/2xYOJuX) revealed that hydroxychloroquine was ineffective against COVID-19.
OM: What are the ocular side effects of these medications?
SR: These medications can cause retinal damage in the form of toxicity, though research shows that patients who take either drug for autoimmune diseases, such as systemic lupus erythematosus, rarely develop this, with roughly 1% to 2% of patients experiencing retinal issues during five years of treatment, reports the American Academy of Ophthalmology. That said, there is concern about the Emergency Use Authorization, as the dosage is about double of what autoimmune disease patients take and for a period of just one to two weeks.
OM: When should patients using these drugs be screened for ocular side effects?
SR: COVID-19 patients, especially those older than age 50 who have a history of retinal disease, such as AMD, or who have renal disease, or who have been exposed to the breast cancer therapy nolvadex (Tamoxifen, Teva Pharmaceutical Industries), all risk factors for developing retinal toxicity, should be screened for retinal toxicity.Screening is comprised of patient history (including refraction); VA (BCVA); slit-lamp biomicroscopy; direct and indirect ophthalmoscopy; fundus photography; visual field; SD-OCT; fundus autofluorescence (FAF) test; and multifocal electroretinogram (mfERG).
OM: What VF changes indicate retinal toxicity?
SR: A central 10-2 white-stimulus visual field revealsparacentral scotoma. However, for Asian patients, a 24-2 or 30-2 visual fields is recommended because toxicity often manifests changes beyond the macula in these patients.
OM: What does retinal toxicity look like on SD-OCT, for example?
SR: You’ll see localized thinning of the photoreceptor layers in the parafoveal region. There is focal disruption of the inner segment (IS)/outer segment (OS) line, and it has an intact outer retina found directly under the fovea. This creates a “flying saucer,” saucerization sign or ovoid appearance of hydroxychloroquine-caused toxic maculopathy. OM